The Pathophysiology of Chemotherapy‐Induced Nausea and Vomiting

Paul D. Baker, Sandra L. Morzorati, Marsha L. Ellett

Research output: Contribution to journalArticle

23 Scopus citations

Abstract

Chemotherapy-induced nausea and vomiting is a major debilitating side effect of oncology treatment despite recent advances in pharmaceutical management. Nurses who provide care to patients experiencing nausea and vomiting are often only marginally aware of the pathophysiological processes involved in the treatment. A better understanding of the science behind current interventions to reduce nausea and vomiting may help nurses use those interventions more effectively. This article reviews current knowledge about the pathophysiology of chemotherapy-induced nausea and vomiting. By understanding the pathophysiology behind this patient experience, gastroenterology nurses can develop a better understanding of the common symptoms of nausea and vomiting in general. When a nurse understands the complexity of factors causing nausea and vomiting, he or she will be better able to provide appropriate interventions to reduce these symptoms.

Original languageEnglish (US)
Pages (from-to)469-480
Number of pages12
JournalGastroenterology Nursing
Volume28
Issue number6
DOIs
StatePublished - Jan 1 2005

    Fingerprint

ASJC Scopus subject areas

  • Advanced and Specialized Nursing
  • Gastroenterology

Cite this